When searching vehicles, always wear proper gloves to protect yourself from fentanyl exposure.  (Photo courtesy Police File)

When searching vehicles, always wear proper gloves to protect yourself from fentanyl exposure.  (Photo courtesy Police File)

Fentanyl has been making headlines lately. The strong synthetic opiate is prescribed as a pain killer, but it's in the news because as a recreational drug it can kill those who come in contact with it, including law enforcement officers. So what can officers do to protect themselves from this pervasive drug?

Encountering Fentanyl

Fentanyl is a synthetic opiate, or opioid, produced for prescription pain relief in the form of lollipops, trans-dermal patches, tablets, lozenges, nasal sprays, and liquid to be injected intravenously. You'll find it on the streets as a recreational drug in all these guises as well as powder. This prevalent narcotic may be used on its own or combined with other drugs like cocaine or heroin to "cut" or dilute them. Because of its many forms, it's difficult to know when you're encountering fentanyl.

In April, a West Virginia police chief initiated a traffic stop for erratic driving and conducted a vehicle search when the driver acted oddly. During the search, Chief Rich Gilkey of the Mason City Police Department found heroin, suboxone, and a hypodermic needle. He also found and came into contact with cotton balls soaked in fentanyl. After the chief became lightheaded and dizzy, a trooper rushed him to the hospital where he tested positive for fentanyl. Thankfully, he recovered.

Last year, an East Liverpool, OH, officer wore gloves and a mask while searching the car of a man being arrested in connection to a large drug-trafficking ring. He was following department policy to protect against fentanyl exposure. But the officer later wiped some white powder off of his uniform with exposed skin, not realizing the substance was fentanyl. Four doses of the opioid overdose reversal drug Narcan (naloxone) were used to revive him.

It's important to know what to look for if you suspect contact with fentanyl. Symptoms of opioid overdose include very small "pinpoint" pupils, slow heartbeat or low blood pressure, being unresponsive, fingernails and lips turning blue or purple, and respiratory depression—breathing that is very slow, shallow, or has stopped altogether.

"If there is no Narcan available, the most important thing is to breathe for the person to save his or her life. Really, the reason people die is because they don't breathe," says Dr. Dan Quan, an emergency medicine physician and toxicologist in Phoenix. If Narcan is approved by your agency and you use it to revive an affected officer, symptoms may recur, and another dose may be needed. Either way, emergency medical care will be needed, so be sure to call for assistance even before administering Narcan.

Cautious Approach

In addition to being on the lookout for opioids and knowing how to recognize overdose symptoms, there are some basic rules you can follow to help protect against coming into dangerous contact with fentanyl on a traffic stop. First, know and follow your agency's policy for handling fentanyl or any other hazardous substance.

Always carry appropriate gloves and respiratory protection—that you're sure fit you properly—where you can easily access them. Be trained in how to use them and remove them, and be sure to use them whenever you suspect a hazardous substance in a vehicle or anywhere else.

Quan recommends always having two people involved when fentanyl is suspected. "Call backup or have EMS stand by while the search of a vehicle occurs," he says. "Have one observing to be the rescue person with naloxone or some sort of breathing apparatus."

Quan sees the powdered form of fentanyl as the most dangerous threat to officers. "I would just suggest that officers approach any vehicle with suspicion, and any powder. There are many other hazardous materials that could put the officer in danger as well," Quan cautions. "I wouldn't just start opening containers, because they could contain the powder form of fentanyl that could be aerosolized, like the puff of flour that comes up when a bag of flour is opened."

A ventilated hood provides protection from unknown substances that could contain fentanyl. (Photo courtesy Chief Bill Harvey)

A ventilated hood provides protection from unknown substances that could contain fentanyl. (Photo courtesy Chief Bill Harvey)

But the danger is not over once something suspected of fentanyl has been found. For testing unknown substances, the Ephrata (PA) Police Department uses a ventilation hood. "Our DA's office offers to perform all testing of suspected fentanyl," says Chief Bill Harvey. "We package it and they come to get it and test it in the drug task force lab." This helps reduce officer exposure to anything potentially hazardous.

"I think the fentanyl threat is a little overblown," Quan admits. "There are stronger fentanyl analogs out there that I'd be worried about more." But that doesn't mean you should ignore the danger. Any exposure can potentially be deadly, so it pays to be cautious. "I don't want to say if you just touch it it's not going to hurt you. If it's pure fentanyl, it's worse than if it's already cut." This is one reason to call in the K-9 unit to search for drugs in a vehicle.

Preventing K-9 Fentanyl Overdose Deaths

Drug sniffing dogs often come into direct contact with drugs including highly potent fentanyl, and many have overdosed. Because of the prevalence of extremely strong fentanyl for recreational drug use, more law enforcement officers are carrying naloxone intranasal spray to reverse the effects of an overdose for themselves as well as their K-9s, should they need it. But first, officers need to recognize the signs of overdose in dogs.

"Dogs are not as sensitive to opioids as humans are. If a dog is showing sign of opioid intoxication, that means they were exposed to a really big dose," Cynthia Otto told Fox News. As director of the University of Pennsylvania's Working Dog Center, she and her team are conducting research to develop best practices for handlers and drug-sniffing dogs to prevent K-9 deaths from fentanyl overdose.

Currently, dogs searching for drugs might touch fentanyl with their nose, mouth, or other body parts. And if they start pawing at powder fentanyl they could put it into the air, making it dangerous to the dog and anyone in the vicinity. The Working Dog Center recommends changing the way dogs are trained to search for and alert to drugs, having them "sit and stare" at their find instead of touching it. 

When K-9s do overdose on fentanyl, reactions include slobbering, smaller "pinpoint" pupils, and a lack of coordination that could cause them to stagger. But the reaction depends on the dog. Younger dogs might become more excitable for a time, while older dogs are more likely to become sluggish more quickly. The higher the dose, the more pronounced the response.

Without treatment, a dog goes into seizures and then death, most likely. How quickly this happens depends on the dose. "The more opiate, the quicker they circle the drain," longtime veterinarian Dr. Jerry Ponti says matter of factly. He runs his own veterinary office and treats the dogs belonging to the Spokane County (WA) Sheriff's D/Office K-9 unit.

"Number one, get naloxone in them, even if they just suspect it, because fentanyl is really powerful," Ponti says. "If you're in doubt, it doesn't hurt anything to give a dog Narcan. A quick response is going to save the dog."

As for the preferred method of administering naloxone, Ponti says that depends on expertise and availability. Options include intramuscular, subcutaneous, and nasal delivery. "Probably an IV would be the best route to go, but most police officers won't be able to hit a vein, so they could use intramuscular injection," he says. For an injection, he recommends using a syringe with a 20-gauge by one-inch needle to inject a dosage of naloxone that the K-9's veterinarian has calculated.

But if what you have is the nasally administered Narcan normally used for people, it can also be used on dogs. Whatever method the naloxone is delivered, the affected K-9 should be immediately taken to receive emergency medical care and evaluation.

"Typically, the Narcan reversal is pretty quick, within a half-hour," says Ponti. "But then it's not a bad thought to put that dog on an IV drip just of fluid for some supportive care."

0 Comments